I had radiation for throad cancer in 2000 (I was 75 then). Cancer-free since then, but suffer from mucus production so thick and frequent that I am constantly spitting up mucus. Drs put in tube in throat (2004) since I can no longer swallow (eating through stomach tube for four yrs) or eat (due to radiation scarring) -- spitting out mucus all day through tube. March 2005, drs removed voicebox, removing necrotized tissue, in hopes I can eat and breathe. My thought was: removal of necrotic tissue=lessening of mucus but it's gotten worse. Thicker, more of it. I can't sleep at it. Can't breathe well.
Nows there' a tear in the fistula (from voicebox removal), so I'll need more treatment in that area.
Questions: 1. Please explain cause of this mucus production. Five drs haven't been able to explain why it is occurring consistently over the last five years.
2. Are there any ways to make it stop, or at least lessen to a manageable amount? Any medication I can take?
3. Drs say radiation caused it. But if radiated tissue is removed, why does it continue?
I appreciate your service, and look forward to your response.
This must be extremely irritating. The radiation, unfortunately, effects normal tissue as well as tumor tissue. I gather the source of your mucus is beyond the end of the tube. I wonder if the mucus may be stimulated, in part, by irritation from the tube. Aside from this, I know of no way to stop or reduce the flow of mucus. I wonder also if some type of suction device could be attached to the tube to remove the mucus, perhaps intermittent rather than continuous suction.
I suspect that this is a common problem after radiation. I would suggest you talk with the radiation therapist who administered your radiation. You might also consider getting a second opinion from the Radiation Therapy or Head & Neck doctors at the nearest University Hospital Medical Center.
I can't begin to imagine your daily trials. And I know nothing about radation therapy, but i have had problems for several years with breathing and excessive mucous. I've been hounding GPs and specialists for literally years. After years of bad broken sleep it got to the point where I could not sleep for 15 minutes without waking up violently choking for breath - mucous causing spasms somewhere in the throat. The medication to treat the symptoms sort of worked but not well - steroids and anti histamines. The anihistamines made the stuff thick and harder to cough out - scary sometimes. I've had months off work with something like chronic fatigue. A prednisone injection helped becuase it subdued the allergy. The GP thought the problem was pollen. The problem really started getting bad a couple of years ago when I started eating wheat products for breakfast.
A chance encounter with someone who had similar problems has led me to a COMPLETE CURE. I discovered I react to wheat/gluten and/or soy. On the FIRST DAY of avoiding wheat breakfast and toast I felt better. i've felt better and better every day for the last month while avoiding the stuff. I can't belive how good it is to breath normally and to SLEEP again. I am certain soy is a culprit for me, and I'll experiment later with wheat/gluten. I can't even drink instant coffee because of a gluten/soy ingredient. I'm getting very good at reading labels. It's worth it for me. I wish it was such a simple answer for you too. Best of luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.